What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 5:22 PM CST, 3 hours earlier.
Area forecast discussion, May 27, 5:22 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Thu May 27 2021
...AVIATION UPDATE...
.UPDATE...
Issued at 222 PM CDT Thu May 27 2021
Short Term Meso Update...
Extremely complex meso environment in place across the area this
afternoon. Surface warm front is in place from just east of DSM
trailing to the SE towards MQB. This warm front has not moved much
through the day. To the west a strong wave and EML are overtaking
central IA. This has lead to a strong midlevel lapse rates. This
wave was originally thought to mechanically force the warm front
north today. This has not occurred. Instead, where, there has
been clearing or breaks in the sky, have resulted in mixing of the
boundary north and east. This warm front and unstable environment
will drive the risk this afternoon. We need to keep a close eye
to where this front is.
There are two potential areas for initiation, the convergence
along the warm front, and the convergence along the cold front to
the west. The cold front would be a later show, the warm front
would be earlier. Not sure which one will be the one for us. A
later show would likely lead to stronger severe storms. The
earlier show would mean storms that are short lived severe as they
cross the warm front into cooler environment. Regardless, a
threat for winds, tornadoes and large hail would be possible from
these storms. The main question still remains, where does
initiation occur. We need to monitor this through the afternoon
and evening.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 333 PM CDT Thu May 27 2021
Chance of storms and a low risk for severe weather remains for
late afternoon and early evening, with the primary focus across
our southern cwa with warm front and surface low.
Overnight into Friday, the main story is the unseasonably cool
airmass expanding across the entire area on gusty north winds.
An upper low diving down across the region and attendant PVA and
colder air aloft will foster showers late tonight and Friday.
This coupled with the clouds and northerly winds will limit highs
into the upper 40s and lower 50s on Friday, which is some 15 to
25 degrees below normal! Gusty north winds will make it feel even
colder and more like the 40s... a definite shock to the system.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 333 PM CDT Thu May 27 2021
Key Messages:
1. Near record cold Friday night, with patchy frost possible north
of highway 20 and in river valleys.
2. Beautiful holiday weekend with low humidity and below normal
temperatures.
Friday night...any scattered shower activity should be exiting
into northern and northeast IL and dissipating prior to 03z
Saturday. Cyclonic flow behind upper level wave will usher in
unseasonably cool air into the region with 850mb temps dropping
near 0C. Models have continued the trend of colder temps and have
kept lows near the 25th percentile, which results in lows in the
middle 30s north to the lower 40s south. Forecast soundings show
deep moisture profiles keeping clouds overcast which will limit
temperature drop. Nonetheless, temperatures in the mid 30s could
promote some patchy frost formation in our northern counties prior
to sunrise.
Saturday-Memorial Day...large 1026mb surface high will provide
plentiful sunshine, dry conditions, and comfortable humidity levels
with highs in the mid 60s to lower 70s by Monday. After a cold start
Saturday, temperatures will quickly rise into the low to mid 60s in
the afternoon, as we mix at least to 850mb per forecast soundings.
Sunday will be even warmer, with return flow starting to develop and
winds turn southerly. Sunny skies and temperatures reaching the
upper 60s/low 70s will make for great weather for outdoor
activities. There remains a slight chance of afternoon showers for
the Memorial Day holiday, especially across southern IA and northern
MO where an upper level wave will move through. Cross sections and
forecast soundings suggest that quite a bit of dry air will need to
be overcome for any precipitation and current thinking is that most
if not all the area will be dry for the holiday.
Tuesday On...low chances for rain continue as a positively tilted
trough will track across the Plains. A strengthening jet behind this
wave may eventually allow a closed low to develop mid to late week,
which would suggest more cloud cover and perhaps cooler
temperatures. For now, left highs alone from the NBM with highs
reaching the mid 70s, which is near normal for the start of June.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 619 PM CDT Thu May 27 2021
Thunderstorms developing in far southeast Iowa and northeast
Missouri will be near BRL through early evening, before moving
southeast as a cold front moves through. Most locations to the
north, are already in this cold air, and will see a continuation
of north to northeast winds and MVFR cigs through the next 24
hours, with occasional showers possible, especially late tonight
and all day Friday as low pressure aloft spins over the area.
&&
.CLIMATE...
ISSUED AT 333 PM CDT Thu May 27 2021
Record Cold Highs for May 28...
Moline.........49 in 1965
Dubuque........48 in 1965
Record Lows for May 29...
Moline.........34 in 1965
Cedar Rapids...34 in 1947
Dubuque........31 in 1965
Burlington.....36 in 1947
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...Gibbs
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...Ervin
CLIMATE...Gross
Hazardous weather outlook, May 27, 3:03 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
403 PM CDT Thu May 27 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
403 PM CDT Thu May 27 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
Scattered thunderstorms may redevelop late this afternoon and
evening along a warm front. There is a low risk for severe storms
south of Interstate 80. The primary threats are damaging winds
and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Patchy frost is possible along and north of highway 20 and in
river valleys Friday night prior to sunrise.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon and evening
across portions of southeast Iowa, west central Illinois and
northeast Missouri.
In the hours before
Special weather statement, May 27, 6:43 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
743 PM CDT Thu May 27 2021
IAC087-111-177-280115-
Henry-Van Buren-Lee-
743 PM CDT Thu May 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HENRY...VAN
BUREN AND NORTHWESTERN LEE COUNTIES UNTIL 815 PM CDT...
At 742 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Leando to Hillsboro. The storms are
nearly stationary.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Keosauqua, West Point, Birmingham, Bonaparte, Salem, Stockport,
Hillsboro, St. Paul, Douds, Pilot Grove, Bentonsport/Vernon, Lowell,
Leando, Houghton, Geode State Park, Mount Zion, Utica, Selma,
Stephenson Park and Pollmiller Park.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4088 9218 4087 9137 4081 9137 4081 9141
4079 9137 4069 9137 4070 9218
TIME...MOT...LOC 0042Z 025DEG 3KT 4083 9211 4082 9171
GibbsSpecial weather statement, May 27, 6:58 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
758 PM CDT Thu May 27 2021
IAZ098-280130-
Van Buren-
758 PM CDT Thu May 27 2021
...Thunderstorms capable of producing funnel clouds will affect east
central Van Buren County...
At 757 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Bentonsport/Vernon.
LOCATIONS IMPACTED INCLUDE...
Bentonsport/Vernon and Utica.
Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.
The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.
LAT...LON 4081 9172 4071 9172 4072 9185 4082 9185
TIME...MOT...LOC 0057Z 025DEG 0KT 4077 9182
Gibbs
Special weather statement, May 27, 7:14 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT Thu May 27 2021
IAC087-111-177-280215-
Henry-Van Buren-Lee-
814 PM CDT Thu May 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENRY...
VAN BUREN AND NORTHWESTERN LEE COUNTIES UNTIL 915 PM CDT...
At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Leando to near St. Paul. Movement
was southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Keosauqua, Birmingham, Bonaparte, Salem, Stockport, Hillsboro, Douds,
Bentonsport/Vernon, Leando, Houghton, Mt Hamill, Van Buren County
Fairgrounds, Keosauqua Airport, Mount Zion, Utica, Selma, Lebanon,
Lacey Keosauqua State Park and Kilbourn.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4089 9218 4088 9153 4069 9154 4069 9218
TIME...MOT...LOC 0114Z 294DEG 18KT 4080 9213 4079 9146
Gibbs
Special weather statement, May 27, 8:07 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
907 PM CDT Thu May 27 2021
IAC111-177-280300-
Van Buren-Lee-
907 PM CDT Thu May 27 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN VAN BUREN
AND NORTHWESTERN LEE COUNTIES UNTIL 1000 PM CDT...
At 907 PM CDT, strong thunderstorms were clustered near Pilot Grove,
or 15 miles east of Keosauqua, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm as well as
torrential rainfall.
Locations impacted include...
Fort Madison, West Point, Donnellson, Bonaparte, Franklin, St. Paul,
Pilot Grove, Farmington, Houghton, Mt Hamill, Lee County Fairgrounds,
Shimek State Forest, Indian Lake Park, Primrose, Wilson Lake and
Pollmiller Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4063 9183 4081 9183 4082 9172 4081 9172
4081 9140 4079 9136 4060 9136 4059 9137
TIME...MOT...LOC 0207Z 267DEG 31KT 4073 9166
Ervin